Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 9, NWS Austin/San Antonio, TX

April 5, 20247 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Apr 5, 2024, 2:22 AM CDT for 7 counties in Texas. It took effect at Apr 5, 2024, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2024, 2:22 AM CDT (07:22 UTC)
In effect from
Apr 5, 2024, 1:00 PM CDT
Expired
Apr 5, 2024, 10:00 PM CDT
In force
9 hr
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Edwards County, TX, Kinney County, TX, Maverick County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 8 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2024-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2024-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4482 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WWUS84 KEWX 050722
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
222 AM CDT Fri Apr 5 2024

TXZ183-184-202-203-217-218-228-060000-
/O.NEW.KEWX.FW.W.0009.240405T1800Z-240406T0000Z/
Val Verde-Edwards-Kinney-Uvalde-Maverick-Zavala-Dimmit-
222 AM CDT Fri Apr 5 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS 
OF THE SOUTHERN EDWARDS PLATEAU AND RIO GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from 1 PM this afternoon to 7 PM CDT this evening.

* WINDS...Southeast 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
858 
WWUS84 KEWX 052356
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
656 PM CDT Fri Apr 5 2024

TXZ183-184-202-203-217-218-228-060300-
/O.EXT.KEWX.FW.W.0009.000000T0000Z-240406T0300Z/
Val Verde-Edwards-Kinney-Uvalde-Maverick-Zavala-Dimmit-
656 PM CDT Fri Apr 5 2024

...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE SOUTHERN
EDWARDS PLATEAU AND RIO GRANDE PLAINS...

* WINDS...Southeast 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* IMPACTS...Any fires that develop can spread rapidly and 
  exhibit resistance to control. Any outdoor activity that could 
  produce flames or sparks is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 5, 12:05 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Apr 5, 12:05 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1205 AM CDT Fri Apr 5 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 115 PM CDT Thu Apr 4 2024

Clear skies in all directions this afternoon across South-Central
Texas this afternoon. A weak upper ridge is settling over the region
today through tonight and is allowing this beautiful weather.
Temperatures are currently in the upper 70s to lower 80s and we
should see highs later today in the middle to upper 80s across most
locations. For tonight, mostly clear skies will continue with
south/southwest winds continuing at the surface. This should allow
for lows to reach into the 50s for the entire region.

Southwest flow aloft will begin to return to the area tomorrow as
the upper ridge moves east. This should allow for some high clouds
to begin to enter the area, but the lower levels of the atmosphere
will continue to remain dry. Highs tomorrow will be back in the 80s
to near 90 degrees along the Rio Grande. Breezy southerly flow and
humidity values less than 20 percent could allow for elevated fire
weather conditions for areas in the Edwards Plateau and Rio Grande
Plains in the afternoon. Tomorrow night could see the return of some
nocturnal low stratus or perhaps some patchy fog and with that
should see lows a bit warmer than tonight.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 115 PM CDT Thu Apr 4 2024

An active weather period is setting up for the long term as a pair
of troughs move across the CONUS. The first trough will move into
the central Plains on Saturday with the associated cold front moving
through the local area Saturday night. Most of the day will likely
be cloudy, especially for the eastern half of the area as moisture
streams northward. Some light drizzle/streamer showers could be
possible with this activity, though none are currently in the
official forecast. The main chance for showers and thunderstorms
will be with the front across northern areas Saturday evening and
overnight, though the coverage of precipitation may not be great due
to the parent system being much further north. Therefore, PoPs are
mainly in the 15-30% range.

Dry and clearer conditions are forecast for Sunday behind the front,
though this will be short lived as the front stalls near the coast
and begins to move back northward as a warm front through Monday
morning. This is in response to a second, more southern stream
trough quickly moving into the Desert Southwest region. At the
surface, the low level moisture moving back to the north will likely
bring low stratus clouds for much of south-central Texas for at
least Monday morning while upper level Pacific moisture moves in
ahead of the eastward advancing trough, likely bringing in a deck of
cirrus clouds. The main questions remaining as far as eclipse
viewability is concerned is how thick the upper level cirrus deck is
and if the low level stratus will be able to scatter out in time for
totality. These are questions that will take some more time to
figure out with any certainty, but for now eclipse viewability
through the cloud cover is expected to be poor. Aside from that,
precipitation chances will pick up Monday afternoon and evening,
mainly across northern and eastern areas in response to some
shortwave activity ejecting across the region. Better chances for
showers and storms are expected Tuesday into Wednesday as forcing
increases, due to both the trough arriving and its associated cold
front. The best dynamics for severe weather for the local area is
expected on Tuesday, and SPC has outlooked a sliver of the northern
CWA in a 15% risk. Forecasted CAPE and shear profiles would support
a threat for mainly large hail and damaging wind gusts with any
stronger cells that develop within or ahead of a potential MCS. Late
Wednesday through Thursday should be clearer and drier as the system
pushes east of the region.

&&

.AVIATION...
(06Z TAFS)
Issued at 1205 AM CDT Fri Apr 5 2024

VFR conditions are expected for the next 24 hours. Light southerly
wind continues through mid-morning, before increasing across the
majority of South Central Texas this afternoon. Gusts up to 25 to 30
become likely through around 03Z, with gusty wind remaining through
Friday night at DRT. Clear skies persist today before SCT high
clouds move across the area during the afternoon and evening. Early
Saturday morning, may see some low stratus begin to develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              85  62  80  61 /   0   0   0  10
Austin Bergstrom Intl Airport  84  60  79  63 /   0   0   0  10
New Braunfels Muni Airport     86  60  82  63 /   0   0   0  10
Burnet Muni Airport            83  60  77  55 /   0   0   0  10
Del Rio Intl Airport           91  65  92  58 /   0   0   0   0
Georgetown Muni Airport        84  60  78  61 /   0   0   0  10
Hondo Muni Airport             87  59  84  61 /   0   0   0   0
San Marcos Muni Airport        85  59  80  62 /   0   0   0  10
La Grange - Fayette Regional   84  61  80  65 /   0   0   0  10
San Antonio Intl Airport       85  61  81  63 /   0   0   0  10
Stinson Muni Airport           86  61  83  64 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...27
Long-Term...18
Aviation...27
Hazardous weather outlook, Apr 4, 4:16 AM CDT, 22 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
416 AM CDT Thu Apr 4 2024

TXZ171>173-183>194-202>209-217>225-228-050930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
416 AM CDT Thu Apr 4 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Red Flag Warnings in Texas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.